Because of its relative lack of sedation and ease of loading by a parenteral route, the mainstay of acute seizure treatment in the United States remains phenytoin, although it is not clearly efficacious in all circumstances (e.g., hypoglycemia or alcohol withdrawal).
The recent availability of fosphenytoin provides more flexibility, mainly by allowing intramuscular administration to those without adequate intravenous access. Although fosphenytoin can be given more quickly intravenously than phenytoin, adequate brain phenytoin levels may not be achieved with significantly more speed because of the time taken to dephosphorylate the molecule. Fosphenytoin is dosed in phenytoin equivalents, rather than in actual quantities of fosphenytoin itself.
In the inpatient setting, typically some or all of the loading dose is given parenterally. Although the familiar “gram of phenytoin” is adequate for loading in a patient who has had a single seizure, in treating convulsive status epilepticus, the target level should be in the range of 20–25 mg/liter, and so a loading dose of 18–20 mg/kg (keeping in mind that volume of distribution in adults is 0.8 mg/liter) should be given at the maximal rate of 50 mg per minute of phenytoin or 150 mg per minute of fosphenytoin (in phenytoin equivalents).101 Because of the possibility of decreases in pulse rate and blood pressure, cardiovascular monitoring is mandatory, sometimes necessitating a slower rate of infusion, administration of fluids, or, less commonly, pressors. Monitoring of vital signs is particularly important in stroke patients, who are usually elderly and often have cardiac disease.
Because of the slow absorption of phenytoin 100-mg or 30-mg extended-release capsules, oral loading is affected by metabolism and the dose to obtain a given peak level must be higher, approximately 1 mg/kg for each desired 1 mg/liter rise in level.
Peak oral level is reached more quickly if the 50-mg chewable tablet is used. This preparation, which contains the acid form rather than the sodium salt, has a slightly higher amount of phenytoin than does the equivalent dose of phenytoin sodium capsules.
The 125 mg/5 mL suspension also contains the acid form. It may be convenient to use in patients receiving tube feedings. Unless this preparation is vigorously shaken, however, the phenytoin may precipitate in the bottom of the bottle, yielding doses that are lower (if from the full bottle) or higher (if from the bottom of the bottle) than intended.
Important interactions with other drugs follow from two characteristics of phenytoin:
The situation most commonly necessitating phenytoin discontinuation is the development of a rash, which occurs in 5–10% of patients, or less common idiosyncratic reactions, such as fever, lymphadenopathy, hepatic dysfunction, or a combination of these. Although the rash may resolve even without discontinuation, most clinicians elect not to continue treatment. One must recognize, however, that in elderly patients, who often take a number of medications, many other drugs, particularly antibiotics, can also cause rash.
There is no evidence that sudden discontinuation of phenytoin causes withdrawal seizures, but if it is needed for seizure control, prudence dictates coverage with adequate doses of an alternative AED when phenytoin is withdrawn. The two most commonly used alternatives, phenobarbital and carbamazepine, may cause cross-reactivity allergic reactions as often as 20% of the time. If the reaction is not severe, this risk may be reasonable.
Dose-related side effects primarily include dizziness and ataxia; chronic effects include gum hyperplasia (more common in children), and osteopenia, mediated largely but not completely through interference with vitamin D metabolism. This is a particular concern in older women, who should be considered for bone density screening, vitamin D supplementation, and other medical therapy if long-term treatment is anticipated.
With respect to cognitive effects, no major differences have been found among phenytoin, carbamazepine, and valproate.104,105 (Phenobarbital is likely to have more detrimental effects, on average.) Further studies are needed to establish whether newer AEDs have less effect on cognition than phenytoin and the other older AEDs.
Reviewed and revised April 2004 by Steven C. Schachter, MD, epilepsy.com Editorial Board.
© 2013 Epilepsy.com. All rights reserved.